My mothers Medicines
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


My mother's medicines -- hyper 5 days

Q: Dr. Phelps, Hello my mother has been diagnosed with bipolar and she has had it for some time now. I began noticing it when my father passed away 8 years ago. Well recently she became very depressed. She was very tired all of the time and very down. She has seen a doctor for some time now and is on medication. This last week I got engaged and we told her two days later she became very hyper acting talking nonstop, she is hardly sleeping and sometimes saying things that don't make sense. Today she went back to the doctor and he put her on some new medicine called Resperidal. So now she is taking Eskalith, Valium, and Pamelor as prescribed. I was just wondering if this is normal, if this medicine will help, What I can do to help, and If I can leave her alone? This happend a few years ago when my sister went away to college and then when she got married. I was wondering if these things trigger it and what to do? I am sorry if this is not making much sense but I would really appreciate your help. If you can also tell me how long this will last. So far it has been going on(the hyperness) for about 5 days. Thanks, Tamara

Dear Tamara --
From your description, the diagnosis sounds pretty on target.  Sounds like she has several times responded to good news, exciting news, with "hyper" phases.  Yes, these things do indeed often act as triggers. Their duration in the past might be a clue, but not a guarantee, about duration this time.  Risperidone is often an excellent medication in older folks (maybe older than she is? more like 60's and up), where tiny doses can act like an antipsychotic, an antidepressant, and a mood stabilizer all at once.  Tiny doses means 0.5mg, or so. 

Her doctor may not be aware of the hyper phase yet, and might respond by lowering the Pamelor -- not much role for it if she's in a hypomanic phase, but not good to stop too fast.  No one knows how fast is too fast in this context, but at least a week would be a good idea, if that were the plan. 

If neither low-dose risperidone, nor tapering off the Pamelor, relieved the hypomania, then you'd have to look at more mood stabilizer.   Many psychiatrists might substitute Zyprexa for risperidone.  Others might increase the risperidone.  I might consider substituting low dose Depakote for the risperidone rather than increasing, as occasionally risperidone increases manic symptoms so you never know, once you've started it in a hypomanic phase, if it's keeping the person from getting better.  In other words, lots of well-accepted treatment choices from here.

Dr. Phelps


Published December, 2000



Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?